Interactives: Case Studies (January 2021)
Two interactive case studies are presented in the January 2021 issue of Pharmacy Times®.
RJ is a 68-year-old man with type 2 diabetes (T2D) who calls the pharmacy with concerns about hyperglycemia. His fasting blood glucose level increased to more than 200 mg/dL from an average of 133 mg/dL over the past week. Prior to this week, RJ’s blood sugar levels were greatly improving ever since he lost 8 lb. He noticed his blood sugar levels rising a week ago, after he started tamsulosin 0.4 mg daily, which was prescribed by his primary care physician (PCP) to help with his urinary symptoms. No other medications were started or discontinued during that time. RJ says that his PCP had never heard that this medication causes hyperglycemia but suggested that he call the pharmacy team to further inquire.
How should the pharmacist respond to RJ?
The pharmacist on duty at a local community pharmacy is working with AF, a pharmacy intern in his second professional year of pharmacy school. AF tells the pharmacist that he just finished reading the DAPA-CKD trial1 for his upcoming journal club presentation. He read the results and noted that the number needed to treat (NNT) for the primary outcome (eg, sustained decline in estimated glomerular filtration rate of at least 50%, end-stage kidney disease, or death from renal of cardiovascular cases) was 19. AF is unsure what this means and how it was calculated, as he missed his drug literature and evaluation class last week. The pharmacist reviews the results section of the paper and notes that over a median of 2.4 years, the primary outcome occurred in 197 of 2152 participants (9.2%) in the dapaglifloizin group and 312 of 2152 participants (14.5%) in the placebo group [HR, 0.61 (0.51-0.72); P < .001].1 AF asks the pharmacist to explain this concept to him.
What should the pharmacist tell him?
CASE 1: Hyperglycemia is not a listed adverse effect in the package insert for tamsulosin. There are, however, documented case reports suggesting that the 2 may be linked.1 These reports note that hyperglycemia was induced 1 to 2 days after the initiation of tamsulosin in patients with T2D. Discontinuation led to full resolution of symptoms. It has been suggested that α1 receptors can contribute to glucose uptake through non-insulin—dependent pathways.2 By blocking these peripheral receptors, glucose uptake is hampered. RJ should be screened to ensure that no other identifiable causes, such as illness, infection, or stress, can be contributing to his hyperglycemia. His PCP can recommend that RJ hold the dose of his tamsulosin for a few days to see whether his glucose levels return to normal.
- Borgsteede S, Bruggeman R, Hoefnagel R,M Huiskes, van PuijenbroekE. Tamsulosin and hyperglycaemia in patients with diabetes. Neth J Med. 2010;68(3):141-143.
- Boyda HN, ProcyshynRM, Pang CCY, Barr AM. Peripheral adrenoceptors: the impetus behind glucose dysregulation and insulin resistance. J Neuroendocrinol. 2013;25(3):217-228. doi:10.1111/jne.12002
CASE 2: The pharmacist can teach AF that the NNT is the number of patients who need to be treated with a specified intervention/drug for 1 patient to benefit from it. So in this case, 19 patients need to be treated with dapagliflozin over 2.4 years for 1 patient to benefit. The NNT is the inverse of the absolute risk reduction (ARR) and is calculated as NNT = 100/ARR (%).
The ARR is the absolute difference in outcome rates between the control group (14.5%) and the treatment group (9.2%). In this case, the ARR is 5.3%. Therefore, the NNT is 100/5.3 =18.867. Because NNTs are normally rounded up to the nearest whole number, the NNT for this trial would be 19.
- Heerspink HJL, Stefánsson BV, Correa-Rotter R, et al; DAPA-CKD Trial Committees and Investigators. Dapagliflozin in patients with chronic kidney disease. N Engl J Med. 2020;383(15):1436-1446. doi:10.1056/NEJMoa2024816
STEFANIE C. NIGRO, PHARMD, BCACP, CDE, is an assistant professor/clinical pharmacist at Massachusetts College of Pharmacy and Health Sciences in Boston.